Lamotrigine Linked to Cases of Aseptic Meningitis

FDA: Side Effect Rare but Serious

August 23, 2010 03:25 pm News Staff

The FDA is informing physicians and consumers that the antiepileptic drug lamotrigine, which is marketed by GlaxoSmithKline as Lamictal, can cause aseptic meningitis.

The agency said in an Aug. 12 safety announcement(www.fda.gov) that it is revising the warnings and precautions section of the drug's label, as well as the drug's patient medication guide, to include information about the risks associated with the medication, which is commonly used to treat seizures in children ages 2 years and older and bipolar disorder in adults.

The FDA said it has identified 40 cases of aseptic meningitis in patients taking lamotrigine from December 1994 to November 2009. More than 46 million prescriptions for the medication were dispensed during that time.

FDA Offers Product Safety Information in Variety of Formats

Physicians and consumers have several ways to quickly receive up-to-date product safety information from the federal government. They can sign up to receive the FDA's drug safety audiocasts(www.fda.gov) as well as written information about recalls, market withdrawals and safety alerts(www.fda.gov).

The agency also posts recall information on Twitter(twitter.com).

In addition, the FDA and the U.S. Department of Agriculture offer a widget(www.foodsafety.gov) with food safety alerts and tips that businesses, including medical practices, can feature on their websites.

Food Alerts Widget. Flash Player 9 is required.
Food Safety Widget.
Flash Player 9 is required.

AAFP News Now offers an RSS feed that allows readers to sign up to receive ANN articles about public health and clinical care issues as well as other topic areas.

"Aseptic meningitis is a rare but serious side effect of Lamictal use," said Russell Katz, M.D., director of the Division of Neurology Products in the FDA's Center for Drug Evaluation and Research, in an Aug. 12 FDA news release(www.fda.gov).

Katz also said that patients who experience symptoms of meningitis, including headache, fever, stiff neck, nausea, vomiting, rash and sensitivity to light, should consult their physician immediately.

If meningitis is suspected, patients also should be evaluated and treated for other causes of meningitis. Discontinuing use of lamotrigine should be considered if no other clear cause of meningitis is identified, the agency said.

The FDA said that 35 of the 40 patients affected required hospitalization. Symptoms occurred from one to 42 days after starting lamotrigine. In the majority of cases, symptoms resolved after the drug was discontinued. In 15 cases, however, symptoms returned within 30 minutes to 24 hours after reinitiation of the drug.

Some of the patients treated with lamotrigine who developed aseptic meningitis had underlying diagnoses of systemic lupus erythematosus or other autoimmune diseases, the FDA said. In addition, some patients experienced new onset of signs and symptoms indicating involvement of other organs (e.g., liver, kidneys), which suggests that some cases of lamotrigine-associated meningitis may represent a hypersensitivity or generalized drug reaction.

Lamotrigine tablets are available in multiple strengths, and the medication also is available as an orally disintegrating tablet (Lamictal ODT), a chewable dispersible tablet (Lamictal CD) and an extended-release tablet (Lamictal XR).

Physicians are encouraged to report adverse events involving the medication to the FDA's MedWatch program(www.accessdata.fda.gov).


please wait Processing